Thunderstorm Wind, Cotton
- When
- August 18, 1:15 PM CST
- Where
- Cotton County, 2.67 mi ENE of Walters Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.390, -98.370
A few storms formed in the vicinity of a stalled front on the afternoon of the 18th in southern Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A few storms formed in the vicinity of a stalled front on the afternoon of the 18th in southern Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 18, 11:34 AM CST, 1 hour 41 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1234 PM CDT Sat Aug 18 2018 .UPDATE... Morning update and 18Z TAFs. && .DISCUSSION... The primary update this morning was to increase expected dewpoints (and thus heat index values) today, and increase high temperatures a touch in some areas. Evapotranspiration is being quite efficient again after our recent rainfall with dewpoints climbing into the mid 70s across southern Oklahoma again this afternoon. Increased dewpoints to reflect these trends and recalculated heat index values. There will be some areas that climb to near or just above 105 across south central/southeast Oklahoma, but does not appear to be widespread enough or consistent enough to warrant any headlines. Have added a mention of heat into the hazardous weather outlook for this afternoon though. && .AVIATION... Widely scattered showers continue across southwest Oklahoma this afternoon and will mainly affect areas around KLAW, although they also may be close to KCSM and KSPS at times. Have included VCSH at KLAW. More widespread storms are expected to move into northwest Oklahoma from the northwest late tonight around midnight (give or take) and spread southeast. Have put at least a TEMPO group in all TAFs with a period of prevailing thunderstorms in both KWWR and KCSM. These storms will have the potential of producing gusty winds. && .PREV DISCUSSION... /issued 638 AM CDT Sat Aug 18 2018/ AVIATION... 18/12Z TAFs. VFR conditions with light winds expected to prevail most terminals into this evening, when TSRA progd to increase in coverage from west to east. Greatest coverage expected over northwest into north-central Oklahoma, but scattered TSRA will be possible as far south as KSPS toward and after 00Z near quasi- stationary frontal boundary. MVFR conditions likely in and near TSRA, with IFR likely widespread late tonight beyond forecast period across northern half of Oklahoma. PREV DISCUSSION... /issued 337 AM CDT Sat Aug 18 2018/ DISCUSSION... Will still be a hot and humid day near the Red River and points south, so that area will be monitored for another Heat Advisory this afternoon. Possibility for more in the way of cloud cover and also much of the region being post frontal will shave a few degrees off highs. MCV just west of Amarillo will likely be a factor in convective development this morning and afternoon for southwest Oklahoma and western north Texas. Several of the CAMs are picking up on this so will add/increase pops down that way for potential near and just north of the stalled frontal boundary. More widespread thunderstorm activity, in the form of large MCS, still expected to move into northwest Oklahoma toward and after midnight. Models consistent in moving MCS eastward mainly over northern Oklahoma with trailing end across central portions of the state. While strong to damaging winds cannot be ruled out, the potential for localized flooding will be more of a concern late tonight and Sunday morning. Current forecasts have the heaviest rain over far northern Oklahoma, where well over 2 inch 3 hr/FFG values will be seen. Remnant MCS will likely be exiting Oklahoma Sunday morning into the afternoon, with several hours of clearing expected across central and southwest portions of the forecast area. This could lead to enough recovery to allow scattered strong to severe storms to develop Sunday night into Monday along a cold front. Deep layer shear will be stronger during this time frame as upper trough progresses over the region. Damaging winds and large hail will be the severe weather threats, with the most likely areas to see this development being near and southeast of the Interstate-44 corridor. Outside of the possibility for lingering showers over southeast parts of Oklahoma early Monday morning, Monday and Tuesday are expected to be cooler and rain free. Developing northwesterly flow could still bring brief periods of rain activity Tuesday night and early Wednesday, along with Wednesday night and early Thursday. GFS continues to be the most aggressive, while the ECM is stronger and farther east with the upper ridge. The ECM has better dprog/dt results in its favor, and is closer to previous forecast. This will result in lower-than-initialized pops with more focus over the northern sections of Oklahoma. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 87 71 85 67 / 10 70 60 30 Hobart OK 88 70 90 67 / 40 70 40 20 Wichita Falls TX 93 74 94 71 / 30 50 30 40 Gage OK 87 67 85 62 / 30 80 30 10 Ponca City OK 89 70 82 65 / 10 70 80 30 Durant OK 94 75 92 73 / 20 40 30 50 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Norman OK 1200 PM CDT Sat Aug 18 2018 OKZ004>048-050>052-TXZ083>090-191700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1200 PM CDT Sat Aug 18 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... There is a Marginal Risk of severe thunderstorms tonight. Location... Western Oklahoma and far western north Texas. Timing... 11 PM to 3 AM. Impacts... Up to 60 mph winds. Up to quarter size hail. Discussion... A complex of thunderstorms is expected to move into western Oklahoma late this evening or after midnight Sunday morning and spread south and southeast during the early morning hours. Some of these storms will be capable of producing strong winds and hail, although widespread severe weather is not anticipated. The threat for severe weather should decrease with eastward extent. In addition, widely scattered thunderstorms are possible this afternoon, mainly across southwestern Oklahoma and adjacent areas of western north Texas. Some strong storms are possible, but organized severe weather is not expected. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across western Oklahoma and far western north Texas should prepare for severe weather operations tonight. .Heavy Rainfall... Heavy rainfall from thunderstorms this evening and overnight may result in areas of localized flooding, especially at locations that have recently had significant rainfall. .Heat... Heat index values of 100 to 105 degrees are expected this afternoon, primarily across southern Oklahoma and western north Texas. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... Thunderstorms are possible Sunday, especially Sunday morning, and could linger into Monday morning. A few strong to severe storms are possible during this period, although widespread or significant severe weather is unlikely. Thunderstorms will also be possible Wednesday and Thursday of next week. .Heavy Rainfall.. Heavy rainfall from thunderstorms Sunday may result in localized flooding, especially at locations that have recently had significant rainfall. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 157 PM CDT SAT AUG 18 2018 OKZ039-044-045-181930- Cotton OK-Stephens OK-Jefferson OK- 157 PM CDT SAT AUG 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR northeastern Cotton... southwestern Stephens and northwestern Jefferson Counties Until 230 PM CDT.... AT 155 PM CDT, a strong thunderstorm was located near Walters, moving east at 35 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... LAT...LON 3427 9843 3443 9843 3449 9805 3422 9802 TIME...MOT...LOC 1855Z 266DEG 30KT 3434 9832 ..speg.
The Altus AFB radar (KFDR), 56 km away, was scanning. The volume nearest the first event began at 19:13 UTC.
2 thunderstorm wind. Local standard time, as filed.
Damage reported at the Winstar casino. Winds blew over a metal awning resulting in 14 hospitalizations.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781035, 781036.